How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
24257177
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

I have had anosmosis ten years. I stopped smoking in 2001.I h

Customer Question

I have had anosmosis for over ten years. I stopped smoking in 2001.
I have taken antidepressants for 15 yrs: Prozac, then Lexapro, 10 mg. combined with Wellbutrin, from 100 mg.-250 mg. I also take Nexium 40 mg for acid reflux. I have Barrett's esophagus, stable for 5 yrs. Now I am off Lexapro and Topomax and started 100 mg. of Lamictal. During the last ten yrs., my sense of taste is also decreasing. Since starting Lamictal 6 weeks ago, my sense of taste is now essentially gone. I only recognize tart, sweet, salty, spicy hot. I will be in touch with my Dr. 7/9/15, but want info on progressive altered taste due to depression meds, since this side effect is not at the top of anyone's long list to my knowledge.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Thomas, MD replied 1 year ago.
Hello
I think you mean anosmia.
Lack of functioning smell...which affects taste.
Is that your diagnosis?
Customer: replied 1 year ago.
Yes that is the diagnosis for the lack of sense of smell. Now no taste.
Expert:  Dr. Thomas, MD replied 1 year ago.
OK
If ENT has determined it is due to cell destruction of the olfractory nerves, this is often , most often, permanent.
If that has not been determined, and if it is a side effect, the medication should be stopped for 6 weeks to see if this makes a difference.
OK, so that is an initial answer….
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.